Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 204, NWS Topeka, KS

July 30, 2018Marshall County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 30, 2018, 4:24 PM CDT for Marshall County, Washington County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2018, 4:24 PM CDT (21:24 UTC)
Expired
Jul 30, 2018, 5:00 PM CDT
In force
36 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WUUS53 KTOP 302124
SVRTOP
KSC117-201-302200-
/O.NEW.KTOP.SV.W.0204.180730T2124Z-180730T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
424 PM CDT MON JUL 30 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northeastern Washington County in north central Kansas...
  Northwestern Marshall County in northeastern Kansas...

* Until 500 PM CDT.

* At 424 PM CDT, a severe thunderstorm was located 4 miles north of
  Bremen, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Marysville, Hanover and Bremen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9665 3974 9670 3983 9703 4000 9691
TIME...MOT...LOC 2124Z 017DEG 15KT 3996 9679 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
187 
WWUS53 KTOP 302142
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
442 PM CDT MON JUL 30 2018

KSC117-302152-
/O.CAN.KTOP.SV.W.0204.000000T0000Z-180730T2200Z/
Marshall-
442 PM CDT MON JUL 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3995 9681 3987 9680 3977 9681 3983 9703
      3999 9692
TIME...MOT...LOC 2142Z 034DEG 13KT 3993 9686 

$$

KSC201-302200-
/O.CON.KTOP.SV.W.0204.000000T0000Z-180730T2200Z/
Washington-
442 PM CDT MON JUL 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN WASHINGTON COUNTY...

At 442 PM CDT, a severe thunderstorm was located near Hanover, moving
southwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3995 9681 3987 9680 3977 9681 3983 9703
      3999 9692
TIME...MOT...LOC 2142Z 034DEG 13KT 3993 9686 

HAIL...1.00IN
WIND...60MPH
 
$$
932 
WWUS53 KTOP 302151
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
451 PM CDT MON JUL 30 2018

KSC201-302200-
/O.CON.KTOP.SV.W.0204.000000T0000Z-180730T2200Z/
Washington-
451 PM CDT MON JUL 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN WASHINGTON COUNTY...

At 451 PM CDT, a severe thunderstorm was located near Hanover, moving
southwest at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3995 9681 3981 9686 3986 9701 3991 9697
      3996 9694
TIME...MOT...LOC 2151Z 028DEG 15KT 3991 9692 

HAIL...0.88IN
WIND...60MPH
 
$$
092 
WWUS53 KTOP 302159
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
459 PM CDT MON JUL 30 2018

KSC201-302209-
/O.EXP.KTOP.SV.W.0204.000000T0000Z-180730T2200Z/
Washington-
459 PM CDT MON JUL 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3995 9681 3981 9686 3986 9701 3991 9697
      3996 9694
TIME...MOT...LOC 2159Z 017DEG 15KT 3988 9693 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:03 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 30, 3:03 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
303 PM CDT Mon Jul 30 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 247 PM CDT Mon Jul 30 2018

As of 20Z Monday afternoon a the remnant showers and storms from
this morning continue to progress into portions of southern KS and
northern OK. An expansive stratus and cirrus shield has persisted
across much of eastern KS -- greatly reducing solar insolation
and limiting temperatures to the upper 70s. At this hour the back
edge of the cloud shield extended from near Hiawatha to near
Council Grove. West of that line, increased sfc heating and
subsequent BL destablilzation has allowed thunderstorms to
redevelop. In addition, an embedded shortwave trough within the
larger scale upper trough axis that is swinging through the
southern NE and northern KS region has further aided in
thunderstorm development. A lack of deep layer shear has resulted
in largely outflow dominate storms. That being said the strongest
updrafts may be capable of large hail and gusty winds. As the
shortwave traverses portions of northeast KS the threat for
showers and storms will push south and east through the afternoon
and evening hours. All activity is expected to come to an end
shortly after sunset.

Transitioning into tonight and Tuesday, the main upper trough will
move into the OH River Valley region as a surface ridge axis
pushes into eastern KS. As a result, light winds with clear skies
are expected. Highs tomorrow afternoon will remain below normal
with temperatures in the low to middle 80s. There is a very
slight chance for an isolated shower/storm tomorrow afternoon,
especially east of highway 75. Although the lack of large scale
ascent and sfc convergence should limit PoPs tomorrow afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 247 PM CDT Mon Jul 30 2018

A relatively quiet weather pattern is in-store for KS through
next weekend. The upper ridge axis in the western CONUS will
amplify through the week as temperatures steadily rise into the
upper 80s and low 90s by the end of the week. GFS and ECMWF
solutions continue to transition the mid and upper flow to zonal
across the central Plains next week as the ridge axis de-
amplifies That being said, it's unclear if shower and storm
chances will return to the CWA as the main jet max will remain
across the northern Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1234 PM CDT Mon Jul 30 2018

Predominately VFR conditions are expected through the TAF period.
Shower and thunderstorm activity is expected to continue into the
evening hours. A TEMPO group for reduced vis has been extended
through 20Z at MHK given the shower/storm activity just northwest
of the terminal. For the Topeka terminals, confidence in direct
impacts to the terminals is low given the very scattered nature of
the thunderstorms. Will continue to watch trends through the
afternoon and amend if a time-window of higher likelihood becomes
clear. Activity is expected to diminish after sunset.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...Baerg
AVIATION...Baerg
Hazardous weather outlook, Jul 30, 3:04 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
304 PM CDT Mon Jul 30 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-312015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
304 PM CDT Mon Jul 30 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered thunderstorms are possible through the evening hours.
The strongest storms will be capable of damaging winds and large
hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of widespread hazardous weather is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jul 30, 1:20 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
120 PM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     FLASH FLOOD      1 S DELPHOS             39.26N 97.77W
07/30/2018                   OTTAWA             KS   911 CALL CENTER

            DELAYED REPORT. WATER REPORTED OVER SOME
            ROADS IN DELPHOS. AT TIME OF REPORT, 3.7
            INCHES OF RAIN HAD ALREADY FALLEN IN LESS
            THAN 3 HOURS. ADDITIONAL RAIN FELL BEYOND
            THIS REPORT TIME.

&&

ACH
Special weather statement, Jul 30, 2:29 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
229 PM CDT MON JUL 30 2018

KSZ008-302000-
Republic-
229 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC COUNTY
UNTIL 300 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scandia, moving south at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Belleville, Scandia, Courtland and Norway.

LAT...LON 3977 9793 3989 9781 3985 9760 3965 9763
      3965 9764 3972 9793
TIME...MOT...LOC 1929Z 016DEG 9KT 3981 9775

Sanders

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:34 AM CDTFlash Flood WarningTOPOttawa4 hr
Jul 30, 2:29 PM CDTSpecial Weather StatementTOPRepublic31 min
Jul 30, 4:30 PM CDTAreal Flood AdvisoryTOPOttawa90 min
Jul 30, 5:35 PM CDTSpecial Weather StatementTOPOttawa10 min
Jul 30, 6:08 PM CDTSpecial Weather StatementTOPBrown37 min
Jul 30, 6:55 PM CDTSpecial Weather StatementTOPJackson35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.